Palliative Care & Pain Management: Management of Side Effects

The side effects of opioids and other analgesics have been well studied and can be managed effectively. Because many of the common side effects of pain medicines are also symptoms of other conditions — including, sometimes, the underlying cancer — an interdisciplinary approach to symptom management is important. Common side effects of opioids and other analgesics include the following:

  • Constipation — This common side effect of opioids can often be lessened by an increase in fluids, an increase in dietary fiber (if your condition permits), and moderate exercise (with the advice of your physician or nurse). If constipation occurs, the physician or nurse can usually help remedy it with the addition of laxatives or stool softeners.

  • NauseaNausea and vomiting sometimes occur in the first day or two of opioid medication. Report nausea and vomiting to your nurse or doctor. The physician or nurse can prescribe antinausea therapies to control these side effects.

  • Sedation, Drowsiness, or Clouded Thinking — Sometimes opioids can cause sedation, drowsiness, or sleepiness when first administered or for a day or so after a dose is increased. Some people find that they become confused or disoriented, or simply absent-minded, after receiving an analgesic. If such effects become pronounced, tell the physician immediately. She or he may be able to adjust the dose, switch to another drug, or add an adjuvant drug.

  • Slowed Breathing — Opioids can slow breathing, particularly at high doses. The condition usually resolves as the body becomes accustomed to the medication. Respiration and other vital signs are closely monitored throughout your hospital stay; still, inform your cancer care team if slowed breathing becomes uncomfortable or otherwise troublesome. Adjuvant drugs can be prescribed to treat this effect.